Cocaine Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms of Cocaine Overdose
  3. Risk Factors for Cocaine Overdose
  4. What to Do in Case of Cocaine Overdose
  5. Preventing Cocaine Overdose

Man using cocaineCocaine is a powerful stimulant drug and is capable of eliciting a number of pronounced, and often dangerous, effects throughout the user’s brain and body. It is found in powder form, which can be snorted, smoked, injected, or orally ingested; or rock form – also known as crack cocaine – which is almost always smoked 1.

Because its effects come on relatively quickly and result in a euphoric, energetic high, many users fall into a dangerous pattern of escalating abuse. In 2014 alone, more than 5,500 people died from cocaine overdose 2. Knowing the risks and symptoms of cocaine overdose may help save a life.


Signs and Symptoms of Cocaine Overdose

When a person abuses cocaine, their body experiences a number of sensations and physiologic changes, all relating back to its strong stimulant effects. These effects can spiral out of control when a person uses too much, leading to an overdose. During a cocaine overdose, the brain and body become dangerously overstimulated—resulting in a situation wherein commonly experienced cocaine effects, such as increased heart rate, are elevated to potentially lethal levels.

Woman experiencing severe anxiety, a cocaine overdose symptom
  • Arrhythmias (irregular heart rhythm).
  • Severe tachycardia (elevated heart rate).
  • Very high blood pressure.
  • Dangerously high body temperature.
  • Sweating.
  • Nausea.
  • Confusion.
  • Severe anxiety or agitation.
  • Psychosis.
  • Tremors.
  • Seizures.
  • Stroke.

The likelihood of an overdose is difficult to predict, as it can be influenced by a number of variables, including the purity of the sample, the method in which it is used, and the general health of the user. Make no mistake, though, even first-time users can die for cocaine overdose 1.


One call could save your life. Call 1-888-744-0069 today and begin your recovery.


Treatment advisors are on call 24/7
Thinking About Getting Rehab?

Risk Factors for Cocaine Overdose

Cocaine overdose can happen to anyone from a novice user to a regular abuser. If you take too much of a substance, the consequences can be dire. Though it may appear obvious, using cocaine at all is the biggest risk factor for cocaine overdose, and the best way to prevent overdose is to stop using cocaine.

Combining cocaine with other substances is also a major risk factor for overdose. When used with sedating or depressant drugs, cocaine’s stimulant effects may seem diminished, leading the user to more easily ingest toxic levels of each substance without fully realizing the extent of their intoxication. Combining cocaine with another stimulant like Ritalin may compound the stimulant effects, potentially leading to lethal consequences.

Cocaine is particularly dangerous to use with alcohol, as the combination produces a powerful toxin in the body called cocaethylene. Cocaethylene is eliminated even slower from the body than cocaine and can intensify the cardiotoxic effects, for example by further increasing the heart rate and enhancing the concentration of cocaine in the bloodstream 4.

Another specific combination that can quickly be fatal is that of cocaine and heroin, also known as a “speedball.” Both of these substances have very powerful opposing effects, which may cause the subjective effects of each drug seem less intense. This can lead the user to take very high or unpredictable doses, thereby increasing their risk of lethal overdose 5.

Finally, as a person uses cocaine, they begin to build up a tolerance to its effects. As tolerance increases, the user will need to continually increase the dose in order to counteract it and get “high.” Doing so is a major risk factor for eventual overdose.


What to Do in Case of Cocaine Overdose

If you notice the signs and symptoms of cocaine overdose in yourself or someone else, call 911 right away to get emergency medical help.

Cocaine overdose death can happen relatively quickly, so the faster you get the person medical attention, the better the chances of survival.

While you are waiting for professional medical help, there are a couple things you can do to help a person experiencing cocaine overdose:

  • Apply a cold compress to keep their body temperature at a safe level.
  • If the person is experiencing a seizure, make sure there is nothing around them that can injure them, such as sharp edges or hard objects.
  • Most importantly, stay with the person until medical help arrives.

Once in the care of emergency personnel, the individual will be monitored for body temperature, cardiac complications, hypoglycemia, and neuropsychiatric complications. When appropriate, benzodiazepines may be used in order to calm the patient and mitigate psychological distress 6.


Preventing Cocaine Overdose

The only sure way to prevent cocaine overdose is to stop using cocaine. Those who continue to use it will notice that their cocaine tolerance builds quickly. As tolerance mounts, people often begin to exhibit binge patterns of use, which can further solidify a developing addiction and, furthermore, greatly increase their risk of overdose.

Getting help with a cocaine abuse problem may be the difference between life and death.

Treatment for cocaine abuse will help users identify the thought patterns and behaviors that trigger their use and practical methods to help resist the urge to use. It can also help a person examine their own personal reasons for turning to cocaine abuse and how they can practice healthy coping strategies for future relapse temptations.

Call us today at 1-888-744-0069 to find quality treatment for cocaine abuse for yourself or a loved one-it’s never too late to get help.


References:

  1. National Institute on Drug Abuse. (2013). DrugFacts: Cocaine.
  2. National Institute on Drug Abuse. (2015). Overdose Death Rates.
  3. U.S. National Library of Medicine. (2016). MedlinePlus: Cocaine intoxication.
  4. McCance, E. F., Price, L. H., Kosten, T. R., & Jatlow, P. I. (1995). Cocaethylene: pharmacology, physiology and behavioral effects in humans. The Journal of Pharmacology and Experimental Therapeutics, 274(1). 215-223.
  5. Ochoa, K. C., Hahn, J. A., Seal, K. H., & Moss, A. R. (2001). Overdosing among young injection drug users in San Francisco. Addictive Behaviors, 26. 453-460.
  6. Medscape. (2016). Cocaine Toxicity Treatment & Management.
× Ad

Talk with an Addiction Rehab Advisor.

It's Safe & Private to Call.

1-888-744-0069